Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Duluth, MN

May 28, 2006Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 28, 2006, 10:26 AM CDT for Saint Louis County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 10:26 AM CDT (15:26 UTC)
Expired
May 28, 2006, 10:58 AM CDT
In force
32 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 136 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 281527
SVRDLH
MNC137-281615-
/O.NEW.KDLH.SV.W.0013.060528T1526Z-060528T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1026 AM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 1115 AM CDT

* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER CENTRAL
  NORTHEAST ST. LOUIS COUNTY...OR ABOUT 14 MILES NORTHWEST OF ELY...
  AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTERN BOUNDARY WATERS CANOE AREA AT 1030 AM

LAT...LON 4814 9222 4790 9210 4793 9182 4818 9183

$$

STEWART
2 follow-up statements
000 
WWUS53 KDLH 281543
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT SUN MAY 28 2006

MNC137-281615-
/O.CON.KDLH.SV.W.0013.000000T0000Z-060528T1615Z/
NORTHEAST ST. LOUIS MN-
1043 AM CDT SUN MAY 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHEAST ST. LOUIS COUNTY...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
EASTERN NORTHEAST ST. LOUIS COUNTY...OR ABOUT 6 MILES NORTH OF ELY...
MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 4814 9222 4790 9210 4793 9182 4818 9183

$$
STEWART
000 
WWUS53 KDLH 281558
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1057 AM CDT SUN MAY 28 2006

MNC137-281607-
/O.CAN.KDLH.SV.W.0013.000000T0000Z-060528T1615Z/
NORTHEAST ST. LOUIS MN-
1057 AM CDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST ST. LOUIS COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4814 9222 4790 9210 4793 9182 4818 9183

$$
STEWART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:17 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 28, 4:17 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
417 AM CDT SUN MAY 28 2006

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE SPREAD ACROSS OUR NWRN
WI ZONES THIS MORNING...WHICH DEVELOPED AHEAD OF AN UPPER LEVEL
SHORTWAVE PROPAGATING NEWD THROUGH SOUTHWEST FLOW ALOFT. STRONG
INSTABILITY COMBINED WITH SUFFICIENT VERTICAL WIND SHEAR HAS
RESULTED IN SEVERE HAIL ACROSS MUCH OF WISCONSIN SINCE YESTERDAY
EVENING. HOWEVER ACROSS OUR CWA...THIS ACTIVITY IS EXPECTED TO
DIMINISH AND MOVE EAST OF OUR CWA AROUND SUNRISE.

STRONG SOUTHERLY FLOW WILL CONTINUE ACROSS THE UPPER MIDWEST TODAY
AHEAD OF A FAIRLY STRONG LOW PRESSURE SYSTEM AND COLD FRONT OVER
THE DAKOTAS. BECAUSE OF THIS SOUTHERLY FLOW AND RESULTING
WAA...WARM AIR ALOFT SHOULD INHIBIT CONVECTIVE DEVELOPMENT
TODAY...ESPECIALLY WITHOUT ANY ORGANIZED FORCING MECHANISM NEAR
OUR CWA. HOWEVER LIKE YESTERDAY...THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE ERN DAKOTAS AND WRN MN LATE THIS AFTERNOON AND
THIS EVENING ALONG A COLD FRONT PROGRESSING EWRD ACROSS THIS AREA.
THIS ACTIVITY SHOULD TRACK EWRD TONIGHT. REACHING OUR WRN ZONES
AROUND MIDNIGHT TONIGHT...WITH SOME FURTHER PROGRESSION EWRD
MONDAY MORNING.

THUNDERSTORMS WILL THEN REDEVELOP ALONG THE COLD FRONT AND
INTENSIFY ACROSS OUR FCST AREA LATE MONDAY MORNING OR EARLY MONDAY
AFTERNOON AS THE ATMOSPHERE DESTABILIZES. THE THUNDERSTORMS SHOULD
REACH THE TWIN PORTS AREA BY MID-AFTERNOON...THEN CONTINUE TO
MOVE EWRD ACROSS THE REST OF OUR CWA DURING THE AFTERNOON HOURS.
THE THUNDERSTORMS WILL END FROM WEST TO EAST WITH THE PASSAGE OF
THE COLD FRONT...HOWEVER THEY SHOULD CONTINUE TO AFFECT THE ERN
TWO THIRDS OVER OUR FCST AREA THROUGH MONDAY NIGHT. ETA40 MUCAPE
VALUES ARE PROGGED TO INCREASE TO THE 4000-6000 J/KG RANGE BY
MIDDAY ON MONDAY...ALTHOUGH THIS IS PROBABLY SOMEWHAT OVERDONE DUE
TO UNREALISTICALLY HIGH DEW POINT TEMPERATURES. IN ANY EVENT
STRONG INSTABILITY IS ANTICIPATED MONDAY INTO MONDAY EVENING.
HOWEVER THE VERTICAL DEEP LAYER WIND SHEAR IS NOT EXPECTED BE AS
FAVORABLE COMPARED TO YESTERDAY...MAINLY DUE TO WEAK DIRECTIONAL
SHEAR. BUT EVEN SO...HELICITY VALUES SHOULD BE SUFFICIENT
CONSIDERING THE DEGREE OF INSTABILITY TO RESULT IN SOME SEVERE
THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS.

TEMPERATURES WILL BE VERY WARM TODAY ACROSS OUR WRN AND SRN ZONES
TODAY. HOWEVER COOLER CONDITIONS ARE AGAIN EXPECTED FOR AREAS NEAR
LAKE SUPERIOR...ALTHOUGH READINGS SHOULD NOT BE AS COOL AS
YESTERDAY. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED FOR MONDAY
DUE TO INCREASED CLOUD COVER AND POTENTIAL THUNDERSTORMS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

BERDES
Hazardous weather outlook, May 28, 7:55 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE DULUTH MN
755 AM CDT SUN MAY 28 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-291230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
755 AM CDT SUN MAY 28 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MINNESOTA... THE MINNESOTA ARROWHEAD... AND WESTERN LAKE SUPERIOR
THROUGH AROUND 11 AM THIS MORNING. THE STRONGEST STORMS WILL BE
CAPABLE OF PENNY TO QUARTER SIZE HAIL AND WINDS TO 60 MPH.

IN ADDITION... ISOLATED SEVERE STORMS ARE POSSIBLE AGAIN TONIGHT...
MAINLY AFTER MIDNIGHT... ALONG AND WEST OF A LINE FROM VOYAGERS
NATIONAL PARK TO MORA MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT FOR ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT
WHICH WILL TRACK EAST ACROSS THE AREA MONDAY AND MONDAY NIGHT.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS
NORTHWESTERN WISCONSIN AND PORTIONS OF WESTERN LAKE SUPERIOR.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

 MILLER

In the hours before

Local storm report, May 28, 9:16 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
916 AM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             7 W ORR                 48.06N 92.97W
05/28/2006  E1.75 INCH       NORTHWEST ST. LOUI MN   PUBLIC

            REPORTED BY DEER LODGE ON PELICAN LAKE

&&

MSTEWART
Local storm report, May 28, 9:35 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
935 AM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             CRANE LAKE              48.27N 92.49W
05/28/2006  E0.75 INCH       NORTHWEST ST. LOUI MN   PUBLIC

            REPORTED BY BEDDOWS CAMPGROUND

&&

MSTEWART

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:45 AM CDTSevere Thunderstorm WarningDLHKoochiching30 min
May 28, 8:16 AM CDTSevere Thunderstorm WarningDLHKoochiching29 min
May 28, 8:19 AM CDTSevere Thunderstorm WarningDLHSaint Louis26 min
May 28, 8:44 AM CDTSevere Thunderstorm WarningDLHKoochiching17 min
May 28, 8:47 AM CDTSevere Thunderstorm WarningDLHSaint Louis43 min
May 28, 9:01 AM CDTSevere Thunderstorm WarningDLHSaint Louis29 min
May 28, 9:29 AM CDTSevere Thunderstorm WarningDLHSaint Louis61 min
May 28, 9:45 AM CDTSevere Thunderstorm WarningDLHLake45 min
May 28, 10:28 AM CDTSevere Thunderstorm WarningDLHLake47 min
May 28, 10:40 AM CDTSevere Thunderstorm WarningDLHCook65 min
May 28, 11:10 AM CDTSevere Thunderstorm WarningDLHLake50 min
May 28, 11:41 AM CDTSevere Thunderstorm WarningDLHCook64 min
May 28, 11:46 AM CDTSpecial Marine WarningDLH89 min
May 28, 12:41 PM CDTSevere Thunderstorm WarningDLHCook34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.